UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Diagnostic challenge and desensitization protocols for NSAID reactions

Author
Ronald A Simon, MD
Section Editor
N Franklin Adkinson, Jr, MD
Deputy Editor
Anna M Feldweg, MD

INTRODUCTION

Nonsteroidal anti-inflammatory drugs (NSAIDs), including aspirin, can cause several distinct types of allergic and pseudoallergic reactions. These reactions are categorized by the presumed underlying mechanism and whether the reaction is elicited by multiple NSAIDs or by a single agent. Challenge procedures are used in the diagnosis of some NSAID reactions, and desensitization protocols are used in management of patients who require NSAID therapy despite a history of adverse reactions.

The various challenge and desensitization protocols used by allergy specialists will be reviewed here. The clinical features of NSAID reactions and the use of alternative medications, either medications that are highly selective inhibitors of the enzyme cyclooxygenase-2 (COX-2) (eg, celecoxib, others) or NSAIDs that weakly inhibit cyclooxygenase-1 (COX-1), are presented elsewhere. (See "NSAIDs (including aspirin): Allergic and pseudoallergic reactions".)

REACTION TYPES

To determine if a diagnostic challenge and/or desensitization is appropriate for a patient with a history of NSAID reaction, the clinician must first attempt to classify the patient's past reaction. This is done by reviewing the clinical history in detail. The most important elements of the history are:

The signs and symptoms of the reaction

Whether the reaction has been elicited by a single NSAID or multiple NSAIDs

                              
To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:

Subscribers log in here

Literature review current through: Nov 2017. | This topic last updated: Apr 25, 2017.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2017 UpToDate, Inc.
References
Top
  1. Strom BL, Carson JL, Schinnar R, et al. The effect of indication on the risk of hypersensitivity reactions associated with tolmetin sodium vs other nonsteroidal antiinflammatory drugs. J Rheumatol 1988; 15:695.
  2. van der Klauw MM, Stricker BH, Herings RM, et al. A population based case-cohort study of drug-induced anaphylaxis. Br J Clin Pharmacol 1993; 35:400.
  3. Ross JE. Naproxen-induced anaphylaxis. A case report. Am J Forensic Med Pathol 1994; 15:180.
  4. Alkhawajah AM, Eifawal M, Mahmoud SF. Fatal anaphylactic reaction to diclofenac. Forensic Sci Int 1993; 60:107.
  5. Gollapudi RR, Teirstein PS, Stevenson DD, Simon RA. Aspirin sensitivity: implications for patients with coronary artery disease. JAMA 2004; 292:3017.
  6. Hope AP, Woessner KA, Simon RA, Stevenson DD. Rational approach to aspirin dosing during oral challenges and desensitization of patients with aspirin-exacerbated respiratory disease. J Allergy Clin Immunol 2009; 123:406.
  7. The Scripps Clinic, San Diego, California. Dr. Simon may be reached at simon.ronald@scrippshealth.org.
  8. White AA, Stevenson DD, Woessner KM, Simon RA. Approach to patients with aspirin hypersensitivity and acute cardiovascular emergencies. Allergy Asthma Proc 2013; 34:138.
  9. Simon RA, Scripps Clinic, personal communication.
  10. Rossini R, Iorio A, Pozzi R, et al. Aspirin Desensitization in Patients With Coronary Artery Disease: Results of the Multicenter ADAPTED Registry (Aspirin Desensitization in Patients With Coronary Artery Disease). Circ Cardiovasc Interv 2017; 10.